Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 11, NWS Midland/Odessa, TX

June 6, 1996Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 6, 1996, 7:53 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 1996, 7:53 PM CDT (00:53 UTC)
Expired
Jun 6, 1996, 10:55 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1134 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1134 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
3954 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 070053
FFWMAF
TXC371-070355-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
753 PM CDT THU JUN 6 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1055 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...NORTH CENTRAL AND CENTRAL PECOS COUNTY
 
MIDLAND DOPPLER RADAR INDICATES THAT 1.5 INCHES OF RAIN HAS FALLEN
OVER THE PAST HALF HOUR ESPECIALLY NORTH AND NORTHEAST OF FT
STOCKTON. SPOTTERS REPORT WATER IS BEGINNING TO ACCUMULATE IN LOWER
LYING AREAS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.
 
DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER
CAN WASH A CAR FROM A ROADWAY.  ALSO...THE ROADBED MAY NOT BE
INTACT UNDER THE WATER.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR MORE
INFORMATION ON THIS SEVERE WEATHER SITUATION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 2:54 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 6, 2:54 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
254 PM CDT THU JUN 6 1996

A BOUNDARY..I BELIEVE PRE-FRONTAL IS LURKING VERY CLOSE TO OUR RDA.
WINDS NORTH OF THIS BOUNDARY ARE BECOMING NRLY 10-20 KTS. EXPECT IT
TO REACH US BEFORE 20Z. THE DRYLINE AS OF 19Z HAD MOVED A BIT EAST
SINCE THE MORNING DISCO..AND LIES N/S FROM NEAR FST TO ALONG THE
TX/NM BORDER TO SOUTH OF CLOVIS. THE CDFNT WAS LOCATED FURTHER NORTH
OVER THE PANHANDLE NEAR LBB.

FROM SATL PERSPECTIVE..A WEAK NWLY FLOW ALOFT OVER RIDGE LOCATED
OVER THE SWRN USA. THE CLOUDS ON THE INCREASE OVER THE CWA MTN
REGIONS SO EXPECT CNVTN TO DVLP SOON. A SFC LOW AS OF 18Z WAS OVER
SERN NM WITH VERY HI TEMPS NOTED (AKA 106F AT CNM). THE FCST MODELS
INITIALIZED FINE..AND WERE SIMILAR WITH FCST SOLUTIONS. THE NGM HELD
HIGHER RH'S REGION WIDE THAN THE ETA..OTHERWISE NOTHING MAJOR TO
COMPLAIN ABOUT. WILL STAY CLOSE TO MACHINE NUMBERS FOR OVERNITE
LOWS. OUR AFOS PLAYING HARDBALL..SORRY FOR THE DELAY. COMMENTS AND
QUESTIONS WELCOMED...

CNM  67 / 10
MAF  66 / 20
MRF  53 /  0
P07  70 / 20

BOYD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:01 PM CDTSevere Thunderstorm WarningMAFPecos64 min
Jun 6, 7:45 PM CDTSevere Thunderstorm WarningMAFCulberson65 min
Jun 6, 8:58 PM CDTFlash Flood WarningMAFCulberson3 hr
Jun 6, 10:51 PM CDTSevere Thunderstorm WarningMAFEctor49 min
Jun 6, 11:16 PM CDTSevere Thunderstorm WarningMAFReeves, Ward49 min
Jun 6, 11:41 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Upton64 min
Jun 7, 12:15 AM CDTSevere Thunderstorm WarningMAFUpton50 min
Jun 7, 1:11 AM CDTSevere Thunderstorm WarningMAFScurry64 min
Jun 7, 2:58 AM CDTSevere Thunderstorm WarningMAFBorden, Scurry47 min
Jun 7, 3:45 AM CDTSevere Thunderstorm WarningMAFScurry35 min

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.